Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 19, NWS Midland/Odessa, TX

May 5, 2019Borden County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 5, 2019, 8:30 PM CDT for Borden County, Texas. It was in force for 30 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2019, 8:30 PM CDT (01:30 UTC)
Expired
May 5, 2019, 9:00 PM CDT
In force
30 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Borden County, TX

The radar

The Lubbock radar (KLBB), 102 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 8:34 PM CDTHAIL 1.58 Ssw Mesquite, TX
May 5, 8:37 PM CDTHAIL 27 S Mesquite, TX
May 5, 8:47 PM CDTHAIL 33 W Gail, TXREPORT WAS 3.5 INCH HAIL
May 5, 8:47 PM CDTHAIL 33 W Gail, TXREPORT WAS MEASURED AT 3.5 INCHES
May 5, 8:47 PM CDTHAIL 33 W Gail, TX
May 5, 8:47 PM CDTHAIL 37 S Mesquite, TX
May 5, 8:59 PM CDTTORNADO7 Sw Gail, TXBRIEF ROPE TORNADO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 4:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
2013 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

039 
WFUS54 KMAF 060130
TORMAF
TXC033-060200-
/O.NEW.KMAF.TO.W.0019.190506T0130Z-190506T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
830 PM CDT Sun May 5 2019

The National Weather Service in Midland has issued a

* Tornado Warning for...
  Southwestern Borden County in western Texas...

* Until 900 PM CDT.
    
* At 829 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles west of Gail, moving southeast at 10 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Gail around 900 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3283 10169 3288 10159 3271 10136 3256 10162
      3273 10169
TIME...MOT...LOC 0129Z 325DEG 10KT 3279 10162 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

10
2 follow-up statements
050 
WWUS54 KMAF 060143
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
843 PM CDT Sun May 5 2019

TXC033-060200-
/O.CON.KMAF.TO.W.0019.000000T0000Z-190506T0200Z/
Borden TX-
843 PM CDT Sun May 5 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN BORDEN COUNTY...
    
At 843 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles west of Gail, moving southeast at 15 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Borden County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3283 10158 3270 10137 3256 10162 3277 10166
TIME...MOT...LOC 0143Z 327DEG 11KT 3273 10159 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

10
217 
WWUS54 KMAF 060151
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
851 PM CDT Sun May 5 2019

TXC033-060200-
/O.CON.KMAF.TO.W.0019.000000T0000Z-190506T0200Z/
Borden TX-
851 PM CDT Sun May 5 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR WEST
CENTRAL BORDEN COUNTY...
    
At 851 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southwest of Gail, moving southeast at 20 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
west central Borden County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3280 10156 3270 10141 3261 10162 3274 10165
TIME...MOT...LOC 0151Z 325DEG 16KT 3270 10157 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

10

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 5, 7:07 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 5, 7:07 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
707 PM CDT Sun May 5 2019

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Storms are far enough removed from TAF sites to keep mention of
TSRA out, except FST for a few more hrs. Otherwise erratic/gusty
outflow winds will be the main concern through late evening.

&&

.PREV DISCUSSION... /issued 427 PM CDT Sun May 5 2019/

UPDATE...
Severe thunderstorm watch #133 til 11 PM CDT PB/Trans Pecos.

DISCUSSION...
Weak cap/strong daytime heating/steep lapse/moderate CAPES/
sufficient shear are all in place for a few severe storms with
large/giant hail and severe wind gusts.

PREV DISCUSSION... /issued 235 PM CDT Sun May 5 2019/

DISCUSSION...
Another day, another round of scattered severe thunderstorms are
expected to develop this afternoon and evening. Current
radar/satellite already shows convection forming between the Pecos
River and Davis Mountains. MLCAPE is moderate but SBCAPE is
impressive at greater than 3KJ/Kg. 0-6km shear is 30-35kts which
is somewhat weak though early radar returns are showing tilt so
there probably is enough present for severe storms. Models show
the entire dryline getting active this afternoon with storms
developing from the Big Bend to the central Permian Basin and
slowly moving east.

Tomorrow and Tuesday show no real change with the dryline
remaining active thanks to west-southwesterly upper flow and ample
low level moisture convergence. Tuesday may be the greatest risk
for severe weather as a deep upper trough moves into the Four
Corners region. Upper winds will back from a much more southerly
direction and the approach of an upper jet will increase
divergence, instability, and shear aloft. The arrival of the jet
lags max heating which could be a factor in storm areal coverage.

The trough moves into the Central Plains Wednesday bringing the
one day this week that there will be dry weather with no rain
chances. Thursday a cold front arrives bringing colder
temperatures and more rain chances. Thankfully, a stable airmass
behind the cold front will eliminate a severe weather risk for a
few days with isentropic lift producing light rain and rain
showers with perhaps a few thunderstorms returning by the end of
the week. Temperatures behind the front will be below normal for
this time of year and slow to warm due to a second low pressure
system that only slowly moves across the Desert Southwest
providing ample clouds and easterly low level winds.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  85  64  85 /  30  20  30  20
Carlsbad                       58  93  59  88 /  10  10  10   0
Dryden                         65  84  66  87 /  40  40  30  20
Fort Stockton                  62  88  64  88 /  30  40  20  20
Guadalupe Pass                 60  85  59  80 /  10  10   0   0
Hobbs                          57  88  59  86 /  10  20  10  10
Marfa                          54  85  51  85 /  20  30  20  10
Midland Intl Airport           63  86  64  87 /  20  20  20  10
Odessa                         62  87  64  87 /  20  20  20  10
Wink                           62  92  63  91 /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 5, 2:20 PM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 PM CDT Sun May 5 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-061930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
220 PM CDT Sun May 5 2019 /120 PM MDT Sun May 5 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a chance of severe thunderstorms across parts of the area
for this afternoon and tonight. Large hail and damaging winds will
be possible with these storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms will be possible across parts of the
area Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 5, 6:43 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
643 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             ANDREWS                 32.32N 102.55W
05/05/2019  M1.75 INCH       ANDREWS            TX   PUBLIC

&&

SCOTT.KLEEBAUER
Local storm report, May 5, 6:44 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
644 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             1 SW ANDREWS            32.31N 102.56W
05/05/2019  M1.50 INCH       Andrews            TX   PUBLIC

&&

SCOTT.KLEEBAUER
Local storm report, May 5, 6:46 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
646 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             1 NW ANDREWS            32.33N 102.56W
05/05/2019  M1.75 INCH       Andrews            TX   TRAINED SPOTTER

&&

SCOTT.KLEEBAUER
Local storm report, May 5, 6:52 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
652 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND DMG     BELDING                 30.79N 103.03W
05/05/2019                   PECOS              TX   EMERGENCY MNGR

            POWER POLES KNOCKED DOWN, AS WELL AS A BARN ROOF BLOWN
            OFF.

&&

SCOTT.KLEEBAUER
Special weather statement, May 5, 8:01 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
801 PM CDT Sun May 5 2019

TXZ075-082-060145-
Pecos TX-Terrell TX-
801 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PECOS AND NORTHERN
TERRELL COUNTIES UNTIL 845 PM CDT...

At 800 PM CDT, Doppler radar was tracking strong thunderstorms 19
miles west of Sheffield, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sheffield, Terrell County Gas Plant, Iraan, Iraan Municipal Airport,
Bakersfield and Girvin.

This includes Interstate 10 between mile markers 279 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3047 10169 3047 10173 3042 10174 3034 10166
      3034 10172 3029 10176 3006 10176 3025 10244
      3111 10263 3106 10232 3103 10229 3103 10221
      3100 10219 3099 10199 3092 10188 3089 10189
      3070 10181 3065 10177 3064 10167 3056 10165
TIME...MOT...LOC 0100Z 262DEG 58KT 3061 10213

12
Local storm report, May 5, 8:15 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
815 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     2 E KEY                 32.73N 101.77W
05/05/2019  M60 MPH          Dawson             TX   TRAINED SPOTTER

            BLOWING DUST WITH WINDS

&&

SCOTT.KLEEBAUER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:00 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell60 min
May 5, 7:18 PM CDTTornado Warning Tornado observedMAFBorden, Dawson27 min
May 5, 7:30 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell38 min
May 5, 7:43 PM CDTTornado WarningMAFBorden, Dawson47 min
May 5, 7:53 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson52 min
May 5, 7:57 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
May 5, 8:01 PM CDTSpecial Weather StatementMAFTerrell44 min
May 5, 8:28 PM CDTAreal Flood AdvisoryMAFBorden, Dawson3 hr
May 5, 8:43 PM CDTSevere Thunderstorm WarningMAFBorden, Howard62 min
May 5, 9:44 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry61 min
May 6, 5:16 PM CDTSpecial Weather StatementMAF29 min
May 6, 5:20 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves55 min
May 6, 6:17 PM CDTSpecial Weather StatementMAFPecos28 min
May 6, 6:46 PM CDTAreal Flood AdvisoryMAFJeff Davis, Pecos, Reeves119 min
May 6, 6:55 PM CDTSpecial Weather StatementMAF50 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.